Hail, Crow Wing
- When
- June 1, 9:00 AM CST to 9:02 AM CST
- Where
- Crow Wing County, 0.84 mi SE of Pine Center
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.210, -93.910
An area of low pressure moved from Manitoba into northwestern Ontario during the afternoon of June 1. A warm front pushed across the Northland during the morning hours and brought a surge of moisture ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure moved from Manitoba into northwestern Ontario during the afternoon of June 1. A warm front pushed across the Northland during the morning hours and brought a surge of moisture ahead of a cold front. Storms developed ahead of the warm front during the morning hours and ahead of the cold front during the afternoon and evening hours. While most storms were sub-severe, a few produced quarter to ping pong ball-sized hail with one storm producing hail up to the size of tennis balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 1, 5:52 AM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 652 AM CDT Mon Jun 1 2020 .SHORT TERM...(Today through Tuesday) Issued at 347 AM CDT Mon Jun 1 2020 Strong low level warm air advection was occurring this morning and a shortwave will top the upper ridge as well. These features along with increasing moisture(PWAT values increasing to 1.3 to 1.5 inches) will cause showers and thunderstorms to occur across portions of the Northland today. Chances will increase through the morning as the shortwave arrives. Instability was lacking so far this morning but it will be on the increase today. SBCAPE will be limited by warm temperatures around 750-790MB but steeper mid- upper level lapse rates will be in place so there will be an increasing threat for thunderstorms through the day. The severe threat is low but some of the storms will be capable of producing some hail. The shower/thunderstorm threat will diminish from west to east through the day lingering into early evening over north central Wisconsin. A cold front will still be over or just west of our western zones this afternoon and it will move east overnight. We do not have any POPs with this due to subsidence behind the shortwave and lack of significant low level convergence. However, there will be CAPE values of 1500-2200 J/KG so we wouldn't be surprised if an isolated thunderstorm or two is able to develop along the front. Highs will range from the lower to middle eighties over our western areas to the lower to middle seventies far east. Off lake winds will keep areas around Lake Superior cooler but the lake breeze isn't expected to get too far inland. The cold front is expected to stall just south of the Northland Tuesday morning then sag south through the day. Most of the Northland will be dry Tuesday but there will be a chance for thunderstorms in the afternoon from about the Brainerd Lakes east to Phillips and Park Falls. Although the best threat for severe storms is south of the Northland, a marginal risk exists from around Pine City on east to Prentice in Price County. It will be warm with highs from the upper seventies to middle eighties. Winds are expected to be west to northwest so an lake induced cooling will be confined to portions of the South Shore. .LONG TERM...(Tuesday night through Sunday) Issued at 347 AM CDT Mon Jun 1 2020 The frontal boundary will move southeast Tuesday night with a chance for showers and storms continuing into the evening hours across our southern zones. An isolated severe storm is possible in the evening over our far southern area, roughly from Pine City east to Prentice. The upper level flow will be zonal until Friday when an upper low will move into the west pumping up a ridge over the region this weekend. The ridge will be pushed east by a shortwave Saturday night/Sunday. There will be a few opportunities for showers/storms Wednesday night into next weekend but the organized severe threat looks low. The models seem to be coming into better agreement next weekend and if that holds, we will be able to cut back on precipitation chances. Widespread significant rainfall is also looking unlikely at this time. Temperatures will be from the lower seventies to around eighty through the period. It will be a bit warmer Thursday with Friday the coolest day as a cold front moves through the region Thursday into Thursday night. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 652 AM CDT Mon Jun 1 2020 Showers and thunderstorms were moving moving into the Northland this morning due to strong low level warm air advection and a shortwave aloft. Ceilings will lower to MVFR for most areas today but conditions may drop to IFR under any stronger thunderstorm. The threat for severe storms is low but some of the stronger storms may produce small hail, lightning, and brief heavy rain. The showers/storms will move from west to east today and by late afternoon be over eastern portions of the Northland. Ceilings will rise as well from west to east this afternoon and evening. A cold front will then move through the region tonight. We kept the forecast dry tonight but there will be plenty of instability present and if convergence along the front is stronger than expected, isolated thunderstorms will be possible. && .MARINE... Issued at 347 AM CDT Mon Jun 1 2020 A warm front, then cold front will move through the region today into tonight. Winds will be or become easterly today but remain below 15 knots. There is a chance for showers and thunderstorms into the afternoon and wind and waves will be higher in and near any thunderstorms. The wind will become west to southwest tonight behind the frontal passage but it will remain less than 15 knots. Winds will remain west to southwest on Tuesday and be from 5 to 15 knots then veer to northwest Tuesday night. && .PRELIMINARY POINT TEMPS/POPS... DLH 74 59 82 55 / 60 10 10 10 INL 81 57 79 52 / 50 0 10 10 BRD 85 60 84 56 / 50 0 20 10 HYR 78 64 87 57 / 50 0 20 30 ASX 76 61 85 54 / 70 0 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Melde LONG TERM...Melde AVIATION...Melde MARINE...Melde
Hazardous Weather Outlook National Weather Service Duluth MN 343 AM CDT Mon Jun 1 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020845- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 343 AM CDT Mon Jun 1 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible today across the Northland. A few storms may be strong with small hail being the main threat. Isolated heavy rain may also occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are again possible Tuesday afternoon and night, mainly over southern portions of the Northland. Isolated severe storms are possible. There will be periodic chances for more thunderstorms through next weekend. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed today and again Tuesday. LSZ121-140>148-020845- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 343 AM CDT Mon Jun 1 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight There is a chance for isolated thunderstorms today. A few storms may be strong with small hail being the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional thunderstorm chances are forecast Tuesday night and then this upcoming weekend. Melde/BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 841 AM CDT Mon Jun 1 2020 MNZ025-033-034-011400- Crow Wing-North Cass-South Cass- 841 AM CDT Mon Jun 1 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS AND NORTHERN CROW WING COUNTIES... At 840 AM CDT, a strong thunderstorm was near Breezy Point, or 22 miles north of Brainerd, moving east at 50 mph. Wind gusts up to 30 mph, half inch hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Crosslake and Fifty Lakes around 845 AM CDT. Emily and Outing around 900 AM CDT. Other locations impacted by this storm include Jenkins, Swanburg, Lake Roosevelt, Lower Whitefish Lake, Lower Hay Lake, Little Pine, Mission, Big Trout Lake, Manhattan Beach and Chickamaw Beach. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4658 9433 4679 9438 4686 9384 4658 9382 TIME...MOT...LOC 1340Z 262DEG 42KT 4668 9423 JDS
Special Weather Statement National Weather Service Duluth MN 900 AM CDT Mon Jun 1 2020 MNZ025-034-035-011430- Northern Aitkin-Crow Wing-North Cass- 900 AM CDT Mon Jun 1 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AITKIN...EAST CENTRAL CASS AND NORTHEASTERN CROW WING COUNTIES... At 900 AM CDT, a strong thunderstorm was near Emily, or 28 miles west of Big Sandy Lake, moving east at 45 mph. Wind gusts up to 40 mph, pea size hail, heavy downpours, and nearly continuous cloud to ground lightning can be expected with this storm. This storm will be near... Palisade around 925 AM CDT. Libby around 930 AM CDT. Other locations impacted by this storm include Lake Roosevelt, Waukenabo, Flowage Lake, Sheshebee, Little Pine, Haypoint, Bain, Esquagamah Lake, White Elk Lake and Waldeck. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. Frequent cloud to ground lightning is occurring with this storm. Seek shelter immediately inside a building or vehicle until this storm passes. LAT...LON 4664 9396 4681 9402 4697 9331 4670 9322 TIME...MOT...LOC 1400Z 257DEG 41KT 4675 9389 JTS
Special Weather Statement
National Weather Service Duluth MN
914 AM CDT Mon Jun 1 2020
MNZ033-034-011445-
Crow Wing-South Cass-
914 AM CDT Mon Jun 1 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND
SOUTHWESTERN CROW WING COUNTIES...
At 913 AM CDT, a strong thunderstorm was over Motley, or 21 miles
west of Brainerd, moving east at 35 mph.
Wind gusts up to 45 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Pillager around 930 AM CDT.
Brainerd, Baxter and Saint Mathias around 945 AM CDT.
Other locations impacted by this storm include Lennox, Barrows,
Sylvan, Legionville, North Long Lake, St. Mathias, Crow Wing State
Park and East Gull Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4646 9416 4619 9412 4621 9440 4624 9439
4627 9434 4630 9436 4630 9439 4631 9438
4633 9442 4630 9455 4634 9464
TIME...MOT...LOC 1413Z 263DEG 30KT 4629 9464
JDSSpecial Weather Statement
National Weather Service Duluth MN
948 AM CDT Mon Jun 1 2020
MNZ033-034-011515-
Crow Wing-South Cass-
948 AM CDT Mon Jun 1 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASS AND SOUTHERN CROW
WING COUNTIES...
At 948 AM CDT, a strong thunderstorm was near Saint Mathias, or 8
miles south of Brainerd, moving east at 30 mph.
Wind gusts up to 40 mph, half inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
South Long Lake around 1000 AM CDT.
Upper South Long Lake around 1005 AM CDT.
Garrison around 1015 AM CDT.
Other locations impacted by this storm include Lennox, Barrows, Pine
Center, Sylvan, Shephard, Camp Lake, St. Mathias, Crow Wing State
Park, Erskin Lake and Woodrow.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4639 9381 4616 9381 4616 9437 4624 9439
4627 9434 4629 9435 4630 9439 4631 9438
4633 9442 4640 9444
TIME...MOT...LOC 1448Z 269DEG 27KT 4623 9419
JDSThe Duluth radar (KDLH), 148 km away, was scanning. The volume nearest the first event began at 15:01 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899142, 899143, 899144, 899145, 899146, 899147, 899148.